Hemorrhagic radiation gastritis after chemoradiation therapy for peritoneal lymph node metastasis of esophageal carcinoma successfully treated with repeated intraarterial steroid infusions

Kazuki Inaba, Yoichi Sakurai, Shinpei Furuta, Risaburo Sunagawa, Shuhei Tonomura, Yasuko Nakamura, Jun Isogaki, Ichiro Uyama, Yoshiyuki Komori, Ryoichi Kato, Tatsuo Banno

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)

Abstract

Although intraarterial steroid infusion therapy has previously been shown to be effective for inflammatory bowel disease, it has not yet been applied for the treatment of hemorrhagic radiation gastritis. We report herein a case of hemorrhagic radiation gastritis of gastric tube that occurred after chemoradiation therapy for postoperative peritoneal lymph node metastasis in a patient with esophageal carcinoma who had a history of esophagectomy reconstructed with a gastric tube. The hemorrhagic gastritis that occurred in the gastric tube was successfully treated with repeated intraarterial steroid infusions through the regional vessels to the reconstructed gastric tube. A 70-year-old Japanese woman received chemoradiation therapy for metastatic lymph nodes of the celiac axis. Four weeks after completion of chemoradiation therapy, acute persistent bleeding occurred in the gastric mucosa of the reconstructed gastric tube in the irradiated area. Despite application of available therapeutic modalities, her persistent bleeding was intractable, and a total of 50 units of blood transfusion was required to improve progressive anemia. Finally, intraarterial steroid infusion therapy was applied through the right gastroepiploic artery supplying the main blood flow to the gastric tube. Three repeated intraarterial steroid infusions through the right gastroepiploic artery were effective, and hemostasis was finally completed soon after the last dose of intraarterial steroid was given. This case highlights the clinical importance and significance of hemorrhagic radiation gastritis of the reconstructed gastric tube with posterior mediastinal route occurring after chemoradiation therapy. Repeated intraarterial steroid infusion could be one option that appears clinically useful to treat intractable bleeding from radiation gastritis.

Original languageEnglish
Pages (from-to)67-72
Number of pages6
JournalEsophagus
Volume4
Issue number2
DOIs
Publication statusPublished - 01-06-2007

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Fingerprint Dive into the research topics of 'Hemorrhagic radiation gastritis after chemoradiation therapy for peritoneal lymph node metastasis of esophageal carcinoma successfully treated with repeated intraarterial steroid infusions'. Together they form a unique fingerprint.

Cite this